Wellbutrin and Weight Gain
Although weight gain is a potential side effect of Wellbutrin, the medicine is more likely to cause weight loss. If you are taking Wellbutrin and weight gain does become a problem, be sure to talk with your healthcare provider. He or she will do a physical exam to look for other causes of weight gain. Your healthcare provider may also recommend lifestyle changes or possibly trying another antidepressant.
Does Wellbutrin Cause Weight Gain?
Side Effects and Clinical Trials
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented.
As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
As many as 13.6 percent of people taking Wellbutrin gained weight. However, an increase in weight also was reported in 22.7 percent of those not taking the medication. People taking Wellbutrin are less likely to gain weight. In fact, the drug is more likely to cause weight loss (see Wellbutrin and Weight Loss).
Dealing With Weight Gain on Wellbutrin
If you are taking Wellbutrin and weight gain occurs, talk with your healthcare provider. He or she will do a physical exam to look for other causes, such as certain types of medical conditions. If the problem remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol.
If the weight gain continues, your healthcare provider may recommend other lifestyle changes or possibly switching to another antidepressant medication.
(Click BMI Calculator to see if your weight is within a healthy range.)